Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 84, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 20, 2013, 7:24 AM CDT for Elk County, Greenwood County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2013, 7:24 AM CDT (12:24 UTC)
- Expired
- May 20, 2013, 8:30 AM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Elk County, KS, Greenwood County, KS
The radar
The Wichita radar (KICT), 99 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 7:46 AM CDT | HAIL 0.5 | 2 W Severy, KS | |
| May 20, 7:49 AM CDT | HAIL 0.5 | Nnw Severy, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 0.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2620 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
385
WUUS53 KICT 201224
SVRICT
KSC049-073-201330-
/O.NEW.KICT.SV.W.0084.130520T1224Z-130520T1330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
724 AM CDT MON MAY 20 2013
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ELK COUNTY IN SOUTHEAST KANSAS...
SOUTHEASTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 830 AM CDT
* AT 718 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF
LATHAM...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HOWARD...SEVERY...FALL RIVER...PIEDMONT AND CLIMAX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3748 9653 3758 9652 3794 9596 3756 9596
3740 9645
TIME...MOT...LOC 1224Z 229DEG 30KT 3753 9643
HAIL...1.25IN
WIND...60MPH
$$
COOK5 follow-up statements
750
WWUS53 KICT 201235
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
735 AM CDT MON MAY 20 2013
KSC049-073-201330-
/O.CON.KICT.SV.W.0084.000000T0000Z-130520T1330Z/
GREENWOOD KS-ELK KS-
735 AM CDT MON MAY 20 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN ELK
AND SOUTHEASTERN GREENWOOD COUNTIES UNTIL 830 AM CDT...
AT 730 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF HOWARD...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SEVERY...FALL RIVER AND CLIMAX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3748 9653 3758 9652 3794 9596 3756 9596
3740 9645
TIME...MOT...LOC 1236Z 240DEG 36KT 3758 9628
HAIL...1.50IN
WIND...60MPH
$$
COOK258
WWUS53 KICT 201246
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
746 AM CDT MON MAY 20 2013
KSC049-073-201330-
/O.CON.KICT.SV.W.0084.000000T0000Z-130520T1330Z/
GREENWOOD KS-ELK KS-
746 AM CDT MON MAY 20 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN ELK
AND SOUTHEASTERN GREENWOOD COUNTIES UNTIL 830 AM CDT...
AT 742 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SEVERY...AND
MOVING NORTHEAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
FALL RIVER AND CLIMAX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3748 9653 3758 9652 3794 9596 3756 9596
3740 9645
TIME...MOT...LOC 1247Z 241DEG 32KT 3762 9618
HAIL...1.50IN
WIND...60MPH
$$
COOK017
WWUS53 KICT 201254
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
754 AM CDT MON MAY 20 2013
KSC049-201305-
/O.CAN.KICT.SV.W.0084.000000T0000Z-130520T1330Z/
ELK KS-
754 AM CDT MON MAY 20 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELK COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3769 9627 3794 9596 3760 9596 3760 9622
TIME...MOT...LOC 1255Z 241DEG 32KT 3765 9610
$$
KSC073-201330-
/O.CON.KICT.SV.W.0084.000000T0000Z-130520T1330Z/
GREENWOOD KS-
754 AM CDT MON MAY 20 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
GREENWOOD COUNTY UNTIL 830 AM CDT...
AT 749 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SEVERY...AND
MOVING NORTHEAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
FALL RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3769 9627 3794 9596 3760 9596 3760 9622
TIME...MOT...LOC 1255Z 241DEG 32KT 3765 9610
HAIL...1.50IN
WIND...60MPH
$$
COOK523
WWUS53 KICT 201302
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
802 AM CDT MON MAY 20 2013
KSC073-201330-
/O.CON.KICT.SV.W.0084.000000T0000Z-130520T1330Z/
GREENWOOD KS-
802 AM CDT MON MAY 20 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
GREENWOOD COUNTY UNTIL 830 AM CDT...
AT 757 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FALL RIVER...
AND MOVING EAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN GREENWOOD COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3769 9627 3794 9596 3760 9596 3760 9622
TIME...MOT...LOC 1302Z 265DEG 32KT 3763 9602
HAIL...1.50IN
WIND...60MPH
$$
COOK563 WWUS53 KICT 201316 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 816 AM CDT MON MAY 20 2013 KSC073-201326- /O.CAN.KICT.SV.W.0084.000000T0000Z-130520T1330Z/ GREENWOOD KS- 816 AM CDT MON MAY 20 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENWOOD COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA...BUT STILL REMAINS A SEVERE THREAT EAST OF THE WARNED AREA IN NORTHERN WILSON COUNTY. LAT...LON 3769 9627 3794 9596 3760 9596 3760 9622 TIME...MOT...LOC 1316Z 257DEG 36KT 3767 9585 $$ COOK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:13 AM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, May 20, 3:13 AM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 313 AM CDT MON MAY 20 2013 .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 309 AM CDT MON MAY 20 2013 FOCUS WILL BE ON SEVERE WEATHER POTENTIAL THIS AFTERNOON AND TONIGHT IN SOUTHEASTERN KANSAS. AN UPPER LEVEL LOW WILL CONTINUE TO CIRCULATE OVER THE NORTHERN PLAINS TODAY INTO TUESDAY BEFORE SHIFTING EASTWARD WEDNESDAY. A PACIFIC COLD FRONT IS EXPECTED TO STALL ACROSS EASTERN KS INTO WESTERN OKLAHOMA. HIGHS IN THE LOW 80S AND SURFACE DEWPOINTS RECOVERING TO THE MID 60S TO LOW 70S WILL SUPPORT MLCAPE VALUES OF 2000-3000 J/KG SOUTHEAST OF THE FRONT IN THE WARM SECTOR. A MID- UPPER JET STREAK WILL ROUND THE BASE OF THE UPPER TROUGH...MOVING ACROSS SOUTHEAST KS AND OKLAHOMA THIS AFTERNOON INTO THIS EVENING. THIS WILL RESULT IN SOUTHWESTERLY DEEP LAYER SHEAR VECTORS OF 50-65 KT IN THE WARM SECTOR. GIVEN STRONG ENOUGH INSOLATION OCCURS...ORGANIZED SEVERE THUNDERSTORMS SHOULD INITIATE TOWARD MID AFTERNOON ALONG/EAST OF THE FRONT. THE MAIN THREATS LOOK TO BE LARGE HAIL AND DAMAGING WINDS. THE TORNADO THREAT APPEARS LESSER THAN SUNDAY PM/EVE...WITH HELICITY AND OTHER TORNADO PARAMETERS PROGGED TO BE HIGHER TO THE SOUTH AND EAST OF SOUTHEASTERN KANSAS. FOR TONIGHT...THE RIGHT REAR QUAD OF AN UPPER JET STREAK WILL TARGET SOUTHWEST MO INTO EASTERN OK...AND PERHAPS FAR SOUTHEAST KS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN FAR SOUTHEAST KS...WITH A HIGHER THREAT TO THE SOUTH AND EAST OF THERE. STORM MERGERS AND A GRADUAL DECREASE IN INSTABILITY SHOULD ALLOW SEVERE WEATHER TO WANE BY MIDNIGHT. THUNDERSTORM CHANCES SHOULD END IN THE SOUTHEAST LATER TUESDAY INTO TUESDAY NIGHT AS THE UPPER TROUGH AND FRONT PUSH EAST. JMC .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 309 AM CDT MON MAY 20 2013 MID-UPPER RIDGING IS PROGGED TO BUILD ACROSS THE CENTRAL PLAINS DURING THE PERIOD WITH UPPER TROUGHING OVER THE WESTERN STATES. LOW-LEVEL MOISTURE/INSTABILITY WILL BEGIN SURGING NORTHWARD ACROSS THE CENTRAL PLAINS LATE IN THE WEEK INTO THE WEEKEND. WILL MAINTAIN LOW PROBABILITIES FOR THUNDERSTORMS DURING THE PERIOD...WITH SOME ISENTROPIC LIFT INDICATED AND THE POSSIBILITY FOR STORMS TO MOVE EAST OFF THE HIGH PLAINS. ALTHOUGH A STRONG STORM OR TWO WILL BE POSSIBLE FROM THE DEGREE OF INSTABILITY...THE PATTERN DOES NOT LOOK AS FAVORABLE FOR WIDESPREAD SEVERE WEATHER AT LEAST UNTIL THE TROUGH OUT WEST BEGINS MOVING EASTWARD. GRADUAL WARMING TEMPERATURES APPEAR ON TRACK. JMC && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1201 AM CDT MON MAY 20 2013 A LINGERING LINE OF STRONG TO SVR CONVECTION REMAINS TO THE SOUTH OF THE KCNU TAF SITE. SO WILL CONTINUE WITH A VCTS FOR THIS TAF SITE FOR AT LEAST A COUPLE OF MORE HOURS. OTHERWISE EXPECT VFR CONDITIONS ACROSS THE REST OF THE TAF LOCATIONS OVERNIGHT...AS SUBSIDENCE IN THE WAKE OF THE THUNDERSTORMS MOVES ACROSS THE AREA. THE VFR CONDITIONS WILL CONTINUE FOR MOST OF THE TAF LOCATIONS ON MON...AS MOST OF THE AREA WILL BE BEHIND THE COLD FRONT...WITH DRIER AIR MOVING INTO THE AREA. THE ONLY EXCEPTION WILL BE FOR KCNU FOR MON AFTERNOON...AS AN UNSTABLE AIRMASS REMAINS ALONG A WEAK COLD FRONTAL BOUNDARY EXPECTED TO LOCATED OVER EXTREME SE KS. SO WILL GO WITH A VCTS FOR THE KCNU TAF SITE FOR MON AFTERNOON. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 82 55 77 55 / 20 20 10 10 HUTCHINSON 80 53 76 54 / 20 20 10 10 NEWTON 81 54 76 54 / 20 20 10 10 ELDORADO 82 55 77 55 / 30 30 10 10 WINFIELD-KWLD 84 58 78 55 / 40 40 10 10 RUSSELL 78 50 73 52 / 20 20 10 10 GREAT BEND 78 51 74 53 / 20 20 10 10 SALINA 79 53 75 52 / 20 20 10 10 MCPHERSON 80 53 76 53 / 20 20 10 10 COFFEYVILLE 82 65 79 57 / 80 80 50 10 CHANUTE 82 62 78 56 / 60 70 30 10 IOLA 82 62 78 56 / 50 60 20 10 PARSONS-KPPF 82 63 78 57 / 70 80 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 20, 4:27 AM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 427 AM CDT MON MAY 20 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-210930- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 427 AM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT CLUSTERS OF THUNDERSTORMS ARE LIKELY OVER SOUTHEASTERN KANSAS EARLY THIS MORNING. THE MAIN THREATS FROM THESE STORMS WILL BE SMALL HAIL...HEAVY RAINFALL AND LOCALIZED FLOODING. THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER SOUTHEAST KANSAS THIS AFTERNOON AND EVENING. THESE STORMS COULD BE SEVERE WITH THE MAIN THREATS OF HAIL TO GOLF BALL SIZE...DAMAGING WINDS...AND A LESSER CHANCE OF A TORNADO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS COULD LINGER IN SOUTHEASTERN KANSAS ON TUESDAY. SEVERE WEATHER IS NOT EXPECTED. THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS FROM THURSDAY INTO SUNDAY. A FEW STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...ROUGHLY EAST OF A LINE...FROM WELLINGTON TO DERBY...TO MARION. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, May 20, 2:23 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
223 AM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM HAIL SEDAN 37.13N 96.18W
05/20/2013 E0.88 INCH CHAUTAUQUA KS LAW ENFORCEMENT
&&
EPSLocal storm report, May 20, 2:27 AM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
227 AM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM FLOOD SEDAN 37.13N 96.18W
05/20/2013 CHAUTAUQUA KS LAW ENFORCEMENT
MINOR STREET FLOODING.
&&
EPSLocal storm report, May 20, 3:20 AM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
320 AM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HAIL HARPER 37.29N 98.03W
05/19/2013 E0.75 INCH HARPER KS TRAINED SPOTTER
0250 PM HAIL 1 ENE NORWICH 37.46N 97.83W
05/19/2013 E1.00 INCH KINGMAN KS TRAINED SPOTTER
0253 PM HAIL SE NORWICH 37.46N 97.84W
05/19/2013 E1.25 INCH KINGMAN KS TRAINED SPOTTER
0310 PM TORNADO 2 SW VIOLA 37.46N 97.67W
05/19/2013 SUMNER KS TRAINED SPOTTER
BRIEF TORNADO TOUCHDOWN BUT HAS SINCE LIFTED. ROTATION IS
STILL SEEN.
0319 PM TORNADO 2 E VIOLA 37.48N 97.61W
05/19/2013 SEDGWICK KS TRAINED SPOTTER
BRIEF TORNADO TOUCHDOWN
0323 PM TORNADO 2 E VIOLA 37.48N 97.61W
05/19/2013 SEDGWICK KS TRAINED SPOTTER
ROPE TORNADO TOUCHDOWN APPROXIMATELY 30 SECONDS AND HAS
NOW LIFTED.
0324 PM HAIL 5 WNW CLEARWATER 37.53N 97.58W
05/19/2013 E1.75 INCH SEDGWICK KS TRAINED SPOTTER
0331 PM HAIL 4 N CLEARWATER 37.56N 97.51W
05/19/2013 E1.75 INCH SEDGWICK KS TRAINED SPOTTER
0337 PM TORNADO 6 N CLEARWATER 37.59N 97.50W
05/19/2013 SEDGWICK KS TRAINED SPOTTER
SPOTTER REPORTS LARGE CONE TORNADO DOING DAMAGE
0338 PM TORNADO 6 S WEST WICHITA 37.60N 97.46W
05/19/2013 SEDGWICK KS NWS EMPLOYEE
UPROOTED TREES AND DOWNED POWER LINES FOR ABOUT A MILE
NEAR 119TH STREET WEST AND JUST NORTH OF 55TH STREET
SOUTH. UNKNOWN DAMAGE TO FARMSTEADS AS WELL.
0340 PM TSTM WND DMG 5 NW HAYSVILLE 37.62N 97.41W
05/19/2013 SEDGWICK KS LAW ENFORCEMENT
SEVERAL TREES UPROOTED NEAR HOOVER AND MACARTHER AREA
0346 PM HAIL WICHITA MID CONTINENT A 37.66N 97.44W
05/19/2013 E1.75 INCH SEDGWICK KS NWS EMPLOYEE
GOLF BALL SIZE HAIL AT THE NWS OFFICE
0357 PM HAIL NORTHEAST WICHITA 37.75N 97.22W
05/19/2013 E1.00 INCH SEDGWICK KS BROADCAST MEDIA
QUARTER SIZE HAIL AT THE KWCH OFFICE
0401 PM TSTM WND DMG 5 N CLEARWATER 37.58N 97.50W
05/19/2013 SEDGWICK KS TRAINED SPOTTER
5 POWER POLES DOWN ALONG 135 STREET WEST AND ROAD IS
BLOCKED
0401 PM HAIL 2 N BENTON 37.82N 97.11W
05/19/2013 E1.75 INCH BUTLER KS LAW ENFORCEMENT
0406 PM TSTM WND GST ANDOVER 37.69N 97.14W
05/19/2013 E60.00 MPH BUTLER KS TRAINED SPOTTER
ESTIVATED 60MPH WINDS NORTH END OF ANDOVER
0408 PM HAIL BEL AIRE 37.76N 97.27W
05/19/2013 E1.75 INCH SEDGWICK KS TRAINED SPOTTER
0412 PM TORNADO 2 S PERTH 37.14N 97.49W
05/19/2013 SUMNER KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED A TORNADO WHICH WENT JUST SOUTH
OF HIS LOCATION.
0414 PM FUNNEL CLOUD 7 SSW WELLINGTON 37.18N 97.45W
05/19/2013 SUMNER KS TRAINED SPOTTER
RAIN WRAPPED FUNNEL AND PERSISTANT WALL CLOUD.
0417 PM HAIL 1 S PERTH 37.16N 97.49W
05/19/2013 E1.00 INCH SUMNER KS TRAINED SPOTTER
0418 PM HAIL 5 NNW ANDOVER 37.76N 97.17W
05/19/2013 E2.75 INCH SEDGWICK KS TRAINED SPOTTER
SPOTTER WAS 1 MILE WEST OF THE BUTLER AND SEDGEWICK
COUNTY LINE ON 45TH STREET NORTH.
0421 PM TSTM WND GST 1 W EL DORADO 37.82N 96.88W
05/19/2013 E60.00 MPH BUTLER KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS AN ESTIMATED 60 MPH WINDS AND
PEA SIZED HAIL 1 MILE NORTH OF HWY 254 ON HIGHWAY 196.
0425 PM HAIL 2 NE POTWIN 37.96N 96.99W
05/19/2013 E1.00 INCH BUTLER KS FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTS QUARTER SIZED HAIL 3 MILES NORTH
AND 2 MILES EAST OF THE CITY OF POTWIN.
0427 PM FUNNEL CLOUD 6 SSE WELLINGTON 37.19N 97.36W
05/19/2013 SUMNER KS TRAINED SPOTTER
WHITE STOVEPIPE FUNNEL HALFWAY TO THE GROUND
0435 PM FUNNEL CLOUD 3 E CALDWELL 37.04N 97.55W
05/19/2013 SUMNER KS TRAINED SPOTTER
0435 PM TORNADO 7 E CALDWELL 37.04N 97.48W
05/19/2013 SUMNER KS TRAINED SPOTTER
ELEPHANT TRUNK TORNADO 7-8 MILES EAST OF CALDWELL
0436 PM TORNADO SOUTH HAVEN 37.05N 97.40W
05/19/2013 SUMNER KS TRAINED SPOTTER
TRAINED SPOTTER WHO WAS 2 NORTHEAST OF SOUTH HAVEN AND
LOOKING SOUTHWEST TOWARDS SOUTH HAVEN REPORTS A BRIEF
STOVEPIPE TORNADO. IT WAS A FUNNEL AT THE TIME OF THE
CALL. TIME IS OF THE TOUCHDOWN.
0439 PM HAIL EL DORADO LAKE 37.86N 96.79W
05/19/2013 E1.75 INCH BUTLER KS EMERGENCY MNGR
DELAYED REPORT OF GOLF BALL SIZE HAIL JUST NORTH OF EL
DORADO LAKE
0440 PM TORNADO 1 S SOUTH HAVEN 37.03N 97.40W
05/19/2013 SUMNER KS DEPT OF HIGHWAYS
A ROPE TORNADO WAS REPORTED 1 MILE SOUTH OF SOUTH HAVEN
AND MOVING NORTHEAST BY OKLAHOMA HIGHWAY TROOP K.
0446 PM TORNADO 4 S UDALL 37.33N 97.12W
05/19/2013 COWLEY KS TRAINED SPOTTER
SPOTTER WAS 5 SOUTH OF UDALL LOOKING NORTH WEST AND
OBSERVED WHITE CONE TORNADO
0501 PM TSTM WND GST 4 W WINFIELD 37.27N 97.04W
05/19/2013 E65.00 MPH COWLEY KS TRAINED SPOTTER
0504 PM TSTM WND GST 3 S ROCK 37.39N 97.01W
05/19/2013 M60.00 MPH COWLEY KS EMERGENCY MNGR
K15 AND US77
0505 PM HAIL N ROCK 37.44N 97.01W
05/19/2013 E1.00 INCH COWLEY KS TRAINED SPOTTER
0505 PM TORNADO 1 SW RAMONA 38.59N 97.08W
05/19/2013 MARION KS LAW ENFORCEMENT
A BRIEF TOUCHDOWN WAS REPORTED BY LAW ENFORCEMENT BETWEEN
TAMPA AND NEAR RAMONA. THIS WAS A DELAYED REPORT. TIME IS
APPROXIMATED BASED ON RADAR.
0522 PM TSTM WND GST 3 WNW LATHAM 37.55N 96.69W
05/19/2013 E60.00 MPH BUTLER KS TRAINED SPOTTER
0545 PM TSTM WND DMG ARKANSAS CITY 37.07N 97.04W
05/19/2013 COWLEY KS EMERGENCY MNGR
EMERGENCY MANAGER REPROTS A 20 INCH TREE LIMB DOWN AND
COVERING MOST OF THE ROADWAY ON A SIDE STREET WEST OF
DOWNTOWN ARK CITY AT THE 100 BLOCK AND NORTH 5TH STREET.
TIME IS APPROXIMATED WITH RADAR.
0549 PM TSTM WND GST STROTHER FIELD AIRPORT 37.16N 97.03W
05/19/2013 E60.00 MPH COWLEY KS LAW ENFORCEMENT
0559 PM TORNADO 1 N ARKANSAS CITY 37.08N 97.04W
05/19/2013 COWLEY KS LAW ENFORCEMENT
BRIEF ROPE TORNADO TOUCHDOWN ROUGHLY 1 NORTH OF ARK CITY
0600 PM TSTM WND DMG EUREKA 37.82N 96.29W
05/19/2013 GREENWOOD KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS BROKEN WINDOWS FROM HAIL DRIVEN
BY THE WIND.
0625 PM HAIL 4 NE SYLVIA 38.00N 98.36W
05/19/2013 E1.00 INCH RENO KS EMERGENCY MNGR
0625 PM HAIL ARKANSAS CITY 37.07N 97.04W
05/19/2013 E0.75 INCH COWLEY KS EMERGENCY MNGR
0633 PM HAIL SOUTH HUTCHINSON 38.03N 97.94W
05/19/2013 E1.00 INCH RENO KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS QUARTER SIZED HAIL AT BLANCHARD
AND VALLEY PRIDE ON THE WEST SIDE OF SOUTH HUTCH.
0635 PM HAIL 2 WSW HUTCHINSON 38.05N 97.95W
05/19/2013 M1.00 INCH RENO KS TRAINED SPOTTER
0720 PM FUNNEL CLOUD 7 S GRENOLA 37.25N 96.45W
05/19/2013 CHAUTAUQUA KS BROADCAST MEDIA
KWCH STORM CHASER REPORTS A BRIEF FUNNEL WHICH WAS DOWN
ONE THIRD OF THE WAY DOWN THEN LIFTED.
0725 PM HAIL 1 SW ARKANSAS CITY 37.06N 97.05W
05/19/2013 E0.75 INCH COWLEY KS TRAINED SPOTTER
0823 PM HAIL 10 WSW CEDAR VALE 37.03N 96.65W
05/19/2013 E2.75 INCH COWLEY KS TRAINED SPOTTER
BASEBALL SIZED HAIL WAS REPORTED ALL OVER THE ROAD JUST
ACROSS THE BORDER.
0824 PM HAIL 10 SW CEDAR VALE 37.00N 96.63W
05/19/2013 E2.50 INCH COWLEY KS TRAINED SPOTTER
0827 PM HAIL 9 WSW CEDAR VALE 37.03N 96.64W
05/19/2013 E3.00 INCH COWLEY KS STORM CHASER
STORM CHASER REPORTS 3 INCH HAIL BUT IT WAS MOSTLY PENNY
AND NICKEL SIZED.
0837 PM HAIL 3 ENE CEDAR VALE 37.12N 96.45W
05/19/2013 E1.75 INCH CHAUTAUQUA KS TRAINED SPOTTER
0837 PM HAIL CEDAR VALE 37.11N 96.50W
05/19/2013 E1.75 INCH CHAUTAUQUA KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES GOLF BALL SIZED HAIL AND 55 MPH
WINDS.
0838 PM HAIL 4 S CEDAR VALE 37.04N 96.50W
05/19/2013 E1.00 INCH CHAUTAUQUA KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED NICKEL TO QUARTER SIZED HAIL.
0840 PM HAIL 6 W IOLA 37.93N 95.51W
05/19/2013 E1.25 INCH ALLEN KS TRAINED SPOTTER
0840 PM FUNNEL CLOUD 1 N HUMBOLDT 37.83N 95.44W
05/19/2013 ALLEN KS TRAINED SPOTTER
1021 PM TSTM WND DMG CANEY 37.01N 95.93W
05/19/2013 MONTGOMERY KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS POWER POLES WERE KNOCKED OVER.
1026 PM HAIL CANEY 37.01N 95.93W
05/19/2013 E1.00 INCH MONTGOMERY KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES QUARTER TO POSSIBLY A LITTLE
BIT LARGER SIZED HAIL.
1042 PM HAIL COFFEYVILLE 37.04N 95.63W
05/19/2013 E0.88 INCH MONTGOMERY KS LAW ENFORCEMENT
1045 PM TSTM WND DMG COFFEYVILLE 37.04N 95.63W
05/19/2013 MONTGOMERY KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS BROKEN WINDOWS IN HOMES AND CARS.
TREES OF UNKNOWN SIZE WERE REPORTED DOWN.
1045 PM HAIL COFFEYVILLE 37.04N 95.63W
05/19/2013 E1.75 INCH MONTGOMERY KS LAW ENFORCEMENT
1054 PM TSTM WND DMG ANGOLA 37.10N 95.47W
05/19/2013 LABETTE KS TRAINED SPOTTER
TRAINED SPOTTERS REPORTED TO LAW ENFORCEMENT THAT TREES
WERE DOWN. THE SIZE WAS UNKNOWN AT THE TIME. TIME IS
BASED ON RADAR.
1101 PM HAIL 3 N EDNA 37.10N 95.36W
05/19/2013 E1.25 INCH LABETTE KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS QUARTER TO GOLF BALL SIZED HAIL
WITH HEAVY RAIN AND GUSTY WINDS. INITIAL WIND ESTIMATE
WAS 50 MPH.
1115 PM TSTM WND DMG OSWEGO 37.17N 95.11W
05/19/2013 LABETTE KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED LARGE TREE LIMBS DOWN.
1208 AM HAIL CHAUTAUQUA 37.02N 96.18W
05/20/2013 M1.75 INCH CHAUTAUQUA KS LAW ENFORCEMENT
QUARTER TO GOLF BALL HAIL REPORTED
0210 AM HAIL SEDAN 37.13N 96.18W
05/20/2013 E0.88 INCH CHAUTAUQUA KS LAW ENFORCEMENT
0210 AM FLOOD SEDAN 37.13N 96.18W
05/20/2013 CHAUTAUQUA KS LAW ENFORCEMENT
MINOR STREET FLOODING.
&&
EPSSpecial weather statement, May 20, 3:51 AM CDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
351 AM CDT MON MAY 20 2013
KSZ094-098-099-200915-
CHAUTAUQUA-ELK-MONTGOMERY-
351 AM CDT MON MAY 20 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA...ELK AND MONTGOMERY COUNTIES...
AT 348 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHEAST OF CEDAR VALE...OR 10 MILES
WEST OF SEDAN...AND MOVING NORTHEAST AT 35 MPH.
PENNY TO NICKEL SIZED HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
&&
LAT...LON 3721 9649 3743 9596 3742 9596 3739 9596
3739 9594 3722 9585 3705 9640
TIME...MOT...LOC 0851Z 246DEG 32KT 3717 9634Special weather statement, May 20, 7:16 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
716 AM CDT MON MAY 20 2013
KSZ069-070-094-201245-
BUTLER-ELK-GREENWOOD-
716 AM CDT MON MAY 20 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...ELK AND GREENWOOD COUNTIES...
AT 714 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 9
MILES SOUTHEAST OF LATHAM...OR 26 MILES SOUTHWEST OF EUREKA...AND
MOVING NORTHEAST AT 35 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3736 9652 3738 9653 3748 9653 3748 9660
3752 9663 3784 9609 3768 9595 3759 9596
TIME...MOT...LOC 1216Z 240DEG 42KT 3749 9647
ESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:10 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 50 min |
| May 19, 7:18 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 42 min |
| May 19, 7:28 PM CDT | Tornado Warning | ICT | Elk | 47 min |
| May 19, 7:31 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 44 min |
| May 19, 7:57 PM CDT | Tornado Warning | ICT | Wilson, Woodson | 48 min |
| May 19, 8:14 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 46 min |
| May 19, 8:33 PM CDT | Tornado Warning | ICT | Allen, Woodson | 42 min |
| May 19, 9:01 PM CDT | Special Weather Statement | ICT | Wilson | 44 min |
| May 19, 10:15 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 45 min |
| May 19, 10:34 PM CDT | Tornado Warning | ICT | Labette, Montgomery | 41 min |
| May 19, 11:06 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 39 min |
| May 19, 11:41 PM CDT | Special Weather Statement | ICT | Chautauqua | 49 min |
| May 20, 12:01 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 44 min |
| May 20, 12:45 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 60 min |
| May 20, 12:49 AM CDT | Special Weather Statement | ICT | Labette | 26 min |
| May 20, 1:00 AM CDT | Special Weather Statement | ICT | Elk | 45 min |
| May 20, 1:10 AM CDT | Special Weather Statement | ICT | Elk | 35 min |
| May 20, 2:22 AM CDT | Areal Flood Warning | ICT | Chautauqua, Labette, Montgomery | 8 hr |
| May 20, 3:51 AM CDT | Special Weather Statement | ICT | Chautauqua | 24 min |
| May 20, 7:16 AM CDT | Special Weather Statement | ICT | Elk | 29 min |
| May 20, 7:29 AM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 61 min |
| May 20, 8:29 AM CDT | Special Weather Statement | ICT | Woodson | 31 min |
| May 20, 8:38 AM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 52 min |
| May 20, 8:52 AM CDT | Special Weather Statement | ICT | Allen | 53 min |
| May 20, 8:56 AM CDT | Special Weather Statement | ICT | Allen | 64 min |
| May 20, 1:58 PM CDT | Flash Flood Watch | ICT | Allen, Chautauqua, Elk, Labette, Montgomery, Neosho and 2 more | 7 hr |
| May 20, 2:30 PM CDT | Special Weather Statement | ICT | Wilson | 45 min |
| May 20, 2:39 PM CDT | Special Weather Statement | ICT | Allen | 51 min |
| May 20, 2:46 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 44 min |
| May 20, 3:01 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery | 44 min |
| May 20, 3:41 PM CDT | Tornado Warning | ICT | Chautauqua, Montgomery | 49 min |
| May 20, 3:56 PM CDT | Special Weather Statement | ICT | Allen | 34 min |
| May 20, 4:11 PM CDT | Special Weather Statement | ICT | Wilson | 34 min |
| May 20, 4:27 PM CDT | Tornado Warning | ICT | Labette, Montgomery | 48 min |
| May 20, 4:35 PM CDT | Special Weather Statement | ICT | Neosho | 55 min |
| May 20, 4:43 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 47 min |
| May 20, 4:57 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 63 min |
| May 20, 5:02 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 43 min |
| May 20, 5:09 PM CDT | Areal Flood Warning | ICT | Labette, Montgomery | 5 hr |
| May 20, 6:34 PM CDT | Special Weather Statement | ICT | Labette | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.